Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 37, NWS Tallahassee, FL

October 24, 2020Bay County, Calhoun County, Florida

NWS Tallahassee, FL issued this flash flood warning at Oct 24, 2020, 12:48 PM CDT for Bay County, Calhoun County, Florida. It was in force for 108 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 24, 2020, 12:48 PM CDT (17:48 UTC)
Expired
Oct 24, 2020, 2:36 PM CDT
In force
108 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Bay County, FL, Calhoun County, FL

The radar

The Eglin Afb radar (KEVX), 59 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 1:00 PM CDTHEAVY RAIN 2.16Millville, FLMESONET STATION FW4416 PANAMA CITY.
Oct 24, 1:44 PM CDTHEAVY RAIN 3.662 E Beacon Beach, FLOVER 3+ INCHES OF RAIN HAVE FALLEN WITHIN THE PAST HOUR.
Oct 24, 1:45 PM CDTFLASH FLOOD2 Wnw Tyndall Afb, FLEMERGENCY SERVICES REPORTED MANY ROADWAYS UNDERWATER ACROSS PANAMA CITY.
Oct 24, 2:43 PM CDTHEAVY RAIN 3.561 Ese Tyndall Afb, FLAWOS STATION KPAM TYNDALL AFB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.8 hours before the alert went out and 357 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

885 
WGUS52 KTAE 241748
FFWTAE
FLC005-013-241945-
/O.NEW.KTAE.FF.W.0037.201024T1748Z-201024T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1248 PM CDT Sat Oct 24 2020

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Southeastern Bay County in the panhandle of Florida...
  Southwestern Calhoun County in the panhandle of Florida...

* Until 245 PM CDT.

* At 1248 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Panama City, Lynn Haven, Callaway, Springfield, Hiland Park, 
  Tyndall Air Force Base, Parker, Brannonville, College Station, Bay 
  Harbor, Cedar Grove, Millville, Dirego Park, Bayou George, Beacon 
  Beach, Majette, Bayhead, Recota Beach, Southport and Camp Flowers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 3033 8574 3039 8566 3041 8539 3022 8536
      3020 8537 3020 8539 3013 8539 2990 8546
      2989 8550 2993 8558 3000 8565 3003 8574
      3007 8578

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
346 
WGUS72 KTAE 241936
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
236 PM CDT Sat Oct 24 2020

FLC005-013-241946-
/O.CAN.KTAE.FF.W.0037.000000T0000Z-201024T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bay FL-Calhoun FL-
236 PM CDT Sat Oct 24 2020

...FLASH FLOOD WARNING FOR SOUTHEASTERN BAY AND SOUTHWESTERN CALHOUN 
COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3033 8574 3039 8566 3041 8539 3022 8536
      3020 8537 3020 8539 3013 8539 2990 8546
      2989 8550 2993 8558 3000 8565 3003 8574
      3007 8578

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 8:02 AM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, Oct 24, 8:02 AM CDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
902 AM EDT Sat Oct 24 2020

.UPDATE...

Local radars show a solid area of rain with embedded showers and
thunderstorms extending southward through Alabama into the
western Florida Panhandle and then into the adjacent coastal
waters. This activity is associated with an approaching short wave
that will sweep from west to east across our area today. PoPs
have been raised to categorical (80-90%) for all but the
easternmost zones where they gradually taper down from 70 to 30%.
Some of the rain will be heavy at times and a strong to briefly
severe storm cannot be ruled out.

&&

.PREV DISCUSSION [658 AM EDT]...

.NEAR TERM [Through Tonight]...

Calm conditions are ongoing early this morning as surface high
pressure remains anchored over the southeast US. Plentiful low-level
moisture, coupled with subsidence and light winds should allow a mix
of low-to-mid clouds to persist into the morning. Areas of fog are
also expected to develop along and west of the I-75 corridor before
sunrise. Meanwhile, a shortwave trough associated with a cold front
is approaching from MS. Satellite imagery already shows a large
convective mass along and ahead of the frontal boundary. This system
will serve as the focus for scattered to numerous convection today
as it translates across our area, beginning this morning, then
spreading east in the afternoon. The greatest activity (i.e.,
widespread showers and isolated thunderstorms) is forecast to occur
during peak heating hours. The severe weather threat appears low,
but we cannot rule out a strong storm or two.

Rain chances decrease from west to east this evening, but lingering
showers are possible across the northeast half of the CWA near the
departing shortwave. Patchy fog then develops overnight over the
Panhandle and southeast AL, before spreading to southwest GA and the
Big Bend at the end of the near-term period. Mild-to-warm
temperatures are on tap, with highs in the low 80s, and lows in the
mid/upper 60s. Some areas out west could see upper 70s this
afternoon if precipitation/cloud cover is prolonged.

.SHORT TERM [Sunday Through Monday]...

Deep-layer ridging will replace the departing shortwave to finish
the weekend and start the new week. Widespread or meaningful rain
amounts are not expected, though a stray shower cannot be ruled
out on Monday in the easterly convergent flow on the far northern
reaches of the trough axis associated with a wave in the western
Caribbean. Expect highs in the low to mid 80s, with overnight lows
on Sunday night in the middle to upper 60s.

.LONG TERM [Monday Night Through Saturday]...

The main feature of note in the extended range forecast is the
tropical wave in the western Caribbean that currently has a high
likelihood of becoming a tropical cyclone this weekend. While the
early stages of genesis will play an important role on the
eventual track, if it should enter the southeast GOMEX it will
have a period in a low shear environment over anomalously warm
eastern Gulf waters. However, organization could be difficult as
the storm would likely be lopsided due to the presence of dry air
over much of the Gulf. As mid-week approaches, upper-level shear
will as well with the arrival of our next frontal system. So, what
can be said at this point is that a tropical wave/depression/storm
is probably going to slowly enter the Gulf and get swept up in a
mid-week frontal system. While periods of light rain could begin
as early as Tuesday, it's most likely that the best chances for
heavy rain would be in the Wed-Fri time frame, with the front
clearing everything out by the end of the week. Stay tuned as the
forecast becomes more clear over the few couple of days.

.AVIATION...
[Through 12Z Sunday]

Fog is rolling thru VLD currently, where LIFR conds are occurring, and
may creep to TLH and ABY early this morning. Scattered convection
is expected across the area today with showers starting at ECP and
DHN, then spreading to the remaining terminals. A TEMPO group for
TSRA was included at all TAF sites this afternoon, where MVFR
conds may occur near storms. Thereafter, rain chances decrease
from west to east. Patchy fog is forecast to spread from west to
east overnight into early Sun morning.

.MARINE...

Generally light winds and low seas are forecast through early next
week. Showers and storms are expected today, with dry conditions
to finish the weekend and begin next week. Quite a bit of
uncertainty exists as we move into next week as a tropical wave is
forecast to enter the southern Gulf. Marine conditions could begin
deteriorating by mid-week.

.FIRE WEATHER...

Scattered to numerous showers with isolated thunderstorms are
forecast on Sat, followed by a brief period of dry conditions before
rain chances return on Tues. Other than low dispersions across the
area this weekend, there are no red-flag concerns over the next few
days.

.HYDROLOGY...

Showers and storms through tonight could bring average rain
amounts of an inch or so to areas along and west of a line from
Apalachicola through Tifton. Pockets of higher amounts on the
order of 2-3" could also be possible. However, these amounts are
not forecast to bring a risk for flash or riverine flooding.
Mostly dry conditions are then expected through early next week.
Beyond that, the evolution of a tropical wave in the western
Caribbean and an approaching frontal boundary will play a
significant role in how much rain we end up getting through the
end of next week. It's simply too early to tell what impact (if
any) future rain amounts could have on area rivers late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   81  68  83  67  85 /  90  50   0   0   0
Panama City   81  69  82  69  84 /  90  20   0   0   0
Dothan        78  65  80  65  83 /  90  40   0   0   0
Albany        80  66  81  65  83 /  90  50   0   0   0
Valdosta      83  66  82  67  84 /  50  40   0   0   0
Cross City    85  68  86  69  87 /  30  20  10   0  10
Apalachicola  80  69  81  70  82 /  90  20   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Franklin.

GA...None.
AL...None.
GM...None.
&&

UPDATE...Barry
NEAR TERM...IG
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...IG
MARINE...Harrigan
FIRE WEATHER...IG
HYDROLOGY...Harrigan

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:21 AM CDTRip Current StatementTAEBay, Franklin, Walton24 hr
Oct 24, 10:51 AM CDTSpecial Marine WarningTAE3 hr
Oct 24, 1:02 PM CDTSpecial Marine WarningTAE118 min
Oct 24, 2:27 PM CDTSpecial Marine WarningTAE93 min
Oct 24, 2:37 PM CDTAreal Flood AdvisoryTAEBay, Calhoun113 min

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.